Wildfire, Absaroka Mountains
- When
- August 14, 2:00 PM MST to August 26, 7:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The Columbine Wildfire escaped the boundaries of Yellowstone National Park and spread into the Shoshone National Forest. For more information, see this month's entry for the Columbine Wildfire in Yellowstone National Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Columbine Wildfire escaped the boundaries of Yellowstone National Park and spread into the Shoshone National Forest. For more information, see this month's entry for the Columbine Wildfire in Yellowstone National Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 14, 2:18 AM MST, 11 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 318 AM MDT TUE AUG 14 2007 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT SHOWERS MOVED OUT OF JOHNSON COUNTY DURING THE EARLY MORNING HOURS TODAY...WITH ADDITIONAL MOISTURE CONTINUE TO MOVE THROUGH SOUTHERN IDAHO. UPCOMING SHORTWAVE ALSO LOCATED OVER IDAHO. AS THIS FEATURE CONTINUES TO MOVE ALONG THE HIGH PRESSURE SYSTEM OVER SOUTHERN COLORADO...IT WILL MAINLY STAY NORTH OF THE FORECAST AREA. A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA THIS AFTERNOON...WHICH WILL COOL TEMPERATURES AND AID IN AFTERNOON CONVECTION ACROSS THE WEST AND SOUTH. ISOLATED SHOWER ACTIVITY WILL BE FOUND ACROSS THE MAJORITY OF THE FORECAST AREA...WITH THE SOUTHEASTERN QUARTER OF THE STATE SEEING THE MORE POTENTIAL FOR PROLONGED SHOWER ACTIVITY. MODELS STILL DEMONSTRATING A VERY SATURATED ATMOSPHERE WITH MONSOONAL MOISTURE OVER THE AREA...WITH PRECIPITABLE WATERS OF AROUND AN INCH FOUND OVER AREAS IN SOUTHERN AND WESTERN WYOMING DURING THE AFTERNOON HOURS. LIGHT UPPER LEVEL WINDS ALSO EXPECTED THIS AFTERNOON WHICH WILL ALLOW STORMS TO MOVE VERY SLOWLY WITH THE POTENTIAL TO PRODUCE HEAVY RAINS...SO HAVE ADDED SUCH WORDING TO GOING FORECAST PACKAGE. SHOWERS WILL SHIFT TO THE EAST DURING THE EVENING HOURS TONIGHT...WITH PRECIPITABLE WATERS INCREASING TO AN INCH ACROSS CENTRAL WYOMING AFTER 00Z. AGAIN...SHOWERS DURING THE EVENING HOURS WILL HAVE THE POTENTIAL TO HAVE HEAVY RAINFALL...ALONG WITH GUSTY WINDS. SHOWER ACTIVITY TO WEAKEN OVERNIGHT...THOUGH SOME ISOLATED SHOWER ACTIVITY WILL REMAIN OVER THE EAST AND SOUTH THROUGHOUT THE OVERNIGHT HOURS. ANOTHER SHORTWAVE IS EXPECTED TO MOVE THROUGH CENTRAL WYOMING ON WEDNESDAY...CREATING ANOTHER AFTERNOON OF SHOWERS AND THUNDERSTORMS. THESE SHOWERS WILL ESPECIALLY IMPACT SOUTHEASTERN PORTION OF THE CWA...INCLUDING EASTERN SWEETWATER COUNTY... SOUTHEASTERN FREMONT COUNTY...AND NATRONA COUNTY. ISOLATED SHOWERS AND THUNDERSTORMS WILL ALSO BE FOUND ACROSS THE REMAINDER OF THE CWA WEDNESDAY AND THROUGH THE OVERNIGHT HOURS. EXPECT SHOWERS TO CONTINUE THROUGH THURSDAY...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE CWA...AS ANOTHER WEAK DISTURBANCE WILL INTERACT WITH MONSOONAL MOISTURE AND INSTABILITY DURING THE AFTERNOON AND EVENING HOURS. SHOWERS ACROSS THE EAST AND SOUTH WILL CONTINUE INTO THE OVERNIGHT HOURS ON THURSDAY. ADDED CLOUD COVER AFTER THE PASSAGE OF THE COLD FRONT TUESDAY WILL BRING COOLER TEMPERATURES ACROSS THE AREA THROUGH THE SHORT TERM. .LONG TERM...FRIDAY THROUGH TUESDAY EXTENDED MODELS ARE IN GOOD AGREEMENT IN THE BIG PICTURE THROUGH SATURDAY BUT THEN MAJOR DIFFERENCES BEGIN TO SHOW UP. THE ECMWF ALLOWS THE ALEUTIAN LOW TO BE KICKED EASTWARD WHICH THEN KICKS THE ERN PACIFIC TROUGH EWD AND ACROSS THE NRN ROCKIES SUNDAY INTO MONDAY. THE GFS MAINTAINS THE ALEUTIAN LOW AND MOVES IT SLOWLY EWD WITH TIME ALLOWING THE ERN PACIFIC TROUGH TO MOVE ONSHORE EARLY NEXT WEEK. SINCE THE 00Z RUN OF THE ECMWF SEEMS TO BE AN OUTLIER...I WILL STICK WITH THE GFS. WITH THAT SAID...THE GFS IS INDICATING A NICE SURGE OF MONSOONAL MOISTURE FRIDAY AND AGAIN SUNDAY. FRIDAYS MOISTURE CONTINUES TO BE AN EXTENSION OF THE MIDWEEK MONSOONAL SURGE WITH A BRIEF BREAK SATURDAY. THE GFS THEN BRINGS ANOTHER SURGE NWD ON SUNDAY AHEAD OF THE PACNW TROUGH. THE GFS THEN TRIES TO DRY OUT THE AIRMASS MONDAY IN SOUTHWEST FLOW AHEAD OF THE TROUGH AND APPROACHING TROUGH. IN THE PAST THIS PATTERN HAS STILL GENERATED CONVECTION...ESPECIALLY WITH THE JET STREAM IN THE VICINITY. WILL KEEP SOME SLIGHT CHANCES IN FOR MONDAY YET AND SEE WHAT IT LOOKS LIKE TONIGHT. ON TUESDAY...THE TROUGH MAY BE CLOSE ENOUGH TO PROVIDE SOME DYNAMICS ACROSS THE NORTHERN PART OF THE FORECAST AREA WHILE SOME MONSOONAL MOISTURE MAY STILL BE SKIRTING THE SOUTH. WITH THE LARGE POTENTIAL FOR ERROR AT THE END OF THIS PERIOD WILL JUST KEEP ISOLATED CONVECTION ACROSS THE MOUNTAINS... WEST AND SERN ZONES. TEMPERATURES SHOULD REMAIN QUITE WARM OVERALL BUT THE POTENTIAL FOR SOME MODERATION ON OUR BETTER MONSOONAL DAYS STILL EXISTS. ALSO...IF THIS TROUGH MOVES IN AT THE END OF THE PERIOD...WE WOULD SEE SOME COOLING ON TUESDAY. && .AVIATION... MONSOONAL MOISTURE WILL REMAIN ACROSS THE AREA TODAY. THIS MOISTURE COMBINED WITH A FEW WEAK DISTURBANCES ROTATING AROUND A RIDGE OF HIGH PRESSURE WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA. SOME SHOWER ACTIVITY WILL BE POSSIBLE ACROSS THE WEST AND SOUTHWEST WYOMING DURING THE MORNING HOURS. THE MOST CONCENTRATED ACTIVITY IS EXPECTED TO OCCUR ACROSS THE WEST IN THE AFTERNOON...AND THEN ACROSS THE SOUTHERN AREAS INCLUDING KCPR AND KRKS TAF SITES FROM MID AFTERNOON INTO MUCH OF THE EVENING. A WEAK COLD FRONT WILL ALSO HELP INITIATE ACTIVITY EAST OF THE DIVIDE THIS AFTERNOON AND EVENING. THIS FRONT WILL SHIFT WINDS EAST OF THE DIVIDE TO NORTH AND NORTHEAST. VFR IS EXPECTED THROUGH THE NEXT 24 HOURS...EXCEPT NEAR THUNDERSTORMS WHERE HEAVY RAIN COULD RESULT IN BRIEF IFR CONDITIONS. THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL BE VERY GUSTY OUTFLOW BOUNDARIES...VERY HEAVY RAINFALL...AND LIGHTNING. && .FIRE WEATHER... THE PASSAGE OF A COLD FRONT THIS AFTERNOON WILL BRING COOLER TEMPERATURES ACROSS THE FORECAST AREA TODAY. THIS DROP IN TEMPERATURES WILL AID IN THE INCREASE IN RELATIVE HUMIDITIES...WHICH WILL ALSO BE RISEN DUE TO THE CONTINUED INCREASE IN MONSOONAL MOISTURE ACROSS THE AREA. WINDS TO REMAIN GENERALLY LIGHT THOUGH WILL SEE AN INCREASE WITH THE PASSAGE OF THE FRONT...AND WITH DIURNAL CHANGES IN THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE NEXT COUPLE OF DAYS...ESPECIALLY OVER THE SOUTH AND EAST. HEAVY RAINFALLS MAY BE ASSOCIATED WITH THESE STORMS...ALONG WITH GUSTY WINDS AND LIGHTNING. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT TUE AUG 14 2007 WYZ001>020-022>030-151100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT TUE AUG 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE PASSAGE OF A WEAK COLD FRONT TODAY WILL COMBINE WITH MONSOONAL MOISTURE TO BRING SHOWERS AND THUNDERSTORMS ACROSS THE WEST AND SOUTH THIS AFTERNOON. ADDITIONAL MORE ISOLATED ACTIVITY WILL BE POSSIBLE ACROSS THE REMAINDER OF THE FORECAST AREA. SHOWERS ACROSS THE WEST AND SOUTH WILL HAVE THE POTENTIAL TO CREATE HEAVY RAINFALLS THIS AFTERNOON...WHICH WILL MOVE FURTHER EAST DURING THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION TO HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL HAVE THREATS OF GUSTY AND ERRATIC WINDS TO 50 MPH...AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY MONSOONAL MOISTURE IS EXPECTED TO FURTHER INCREASE WEDNESDAY AND CONTINUE THE REMAINDER OF THE WEEK. THIS WILL LEAD TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WEDNESDAY AND CONTINUING THROUGH FRIDAY. THIS PATTERN HAS THE POTENTIAL TO PRODUCE SOME SIGNIFICANT RAINFALL IN SPOTS IF IT DEVELOPS AS FORECAST. STAY TUNED FOR FUTURE UPDATES ON THE POSSIBLE RETURN TO WETTER AND STORMY WEATHER ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS OVER 40 MPH...AND EXCESSIVE RAINFALL THIS AFTERNOON. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45489.